Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
168 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What causes hair loss and gingival hyperplasia while on Atenolol?

I was taking atenolol 25 mg BID for 25+ years and it was increased three years ago to 50 mg in the am and 25 mg in the pm. I have been experiencing hair loss and gingival hyperplasia. Was the atenolol responsible? I am also taking acyclovir 400mg BID daily, hydrochlorothiazide 25mg daily, and pravastatin 40 mg daily. Please email your response to my private email YYYY@YYYY . Thank You.
Wed, 18 May 2016
Report Abuse
Dentist 's  Response
Hello,

I can understand your concern. There is an antihypertensive group of medicines called calcium channel blockers that can cause side effects such as gingival hyperplasia. However, the medicine you are prescribed comes under the beta blocker group that does not have any side effects on hair or gums. None of the other medicines that you are using are also safe as far as effects on hair and gingiva are concerned.

It seems that you are suffering from vitamin deficiency or the hair and gingiva are different problem entity that need to be investigated differently. A consultation with the physician, dermatologist and dentist can help as some problems require clinical examination for diagnosis and management.

I hope this information helps you. Thank you for choosing HCM. Let me know if you have any follow up questions.

Best,
Dr. Viraj Shah
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 
What causes hair loss and gingival hyperplasia while on Atenolol?

Hello, I can understand your concern. There is an antihypertensive group of medicines called calcium channel blockers that can cause side effects such as gingival hyperplasia. However, the medicine you are prescribed comes under the beta blocker group that does not have any side effects on hair or gums. None of the other medicines that you are using are also safe as far as effects on hair and gingiva are concerned. It seems that you are suffering from vitamin deficiency or the hair and gingiva are different problem entity that need to be investigated differently. A consultation with the physician, dermatologist and dentist can help as some problems require clinical examination for diagnosis and management. I hope this information helps you. Thank you for choosing HCM. Let me know if you have any follow up questions. Best, Dr. Viraj Shah